Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 115, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 4, 2009, 4:47 PM EDT for Chatham County, Effingham County, Georgia; Beaufort County, Jasper County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2009, 4:47 PM EDT (20:47 UTC)
- Expired
- Jun 4, 2009, 5:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Chatham County, GA, Effingham County, GA, Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1485 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:26 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 4, 3:26 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 326 PM EDT THU JUN 4 2009 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST TODAY AND TONIGHT...AND WILL STALL OVER THE REGION FRIDAY AND FRIDAY NIGHT AS WEAK LOW PRESSURE AREAS MOVE ALONG THE FRONT. THE FRONT WILL GRADUALLY DISSIPATE OVER THE WEEKEND...WITH ATLANTIC HIGH PRESSURE THEN BUILDING BACK INTO THE REGION FOR THE FIRST HALF OF NEXT WEEK SUPPORTING MAINLY AFTERNOON AND EVENING THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... A RATHER COMPLEX WEATHER PATTERN WILL AFFECT THE AREA TONIGHT. FIRST...THE AREA WILL REMAIN ON THE E SIDE OF A LARGE UPPER-LEVEL TROUGH OVER THE CNTRL/ERN GULF OF MEXICO. MEANWHILE...A COLD FRONT IS DRAPED FROM SRN VA SW THROUGH TN AND BACK INTO AL/ERN LA. A FEW AREAS OF LOW PRES ARE FOUND ALONG THIS FRONT. THE RESULTING DEEP S/SW FLOW OVER THE AREA WILL CONTINUE TO PUMP IN ABUNDANT MOISTURE. SHOWERS AND TSTMS WILL CONTINUE INTO THIS EVE...AIDED BY SOME AFTERNOON HEATING. THIS ACTIVITY SHOULD DIMINISH OVERNIGHT AND WILL SHOW A DECREASING TREND IN POPS...ALTHOUGH IT MAY NOT BE ENOUGH. WITH PWATS AROUND 2 INCHES...LOCALLY HEAVY RAINFALL IS POSSIBLE AND WILL CONTINUE TO MENTION IN THE HAZARDOUS WEATHER OUTLOOK. CLOUD COVER IS KEEPING INSTABILITY IN CHECK ALTHOUGH CANNOT RULE OUT A FEW STRONGER STORMS...MAINLY THROUGH THIS EVE. LOW TEMPS WILL BE AROUND 70 DEGREES. && .SHORT TERM /FRIDAY/... DEEP MOISTURE WILL REMAIN IN PLACE FRI AHEAD OF THE APPROACHING UPPER TROUGH AND SURFACE FRONT. THINK THERE WILL BE A LULL IN THE PRECIP IN THE MORNING WITH MOST OF THE ACTIVITY CONCENTRATED INLAND DURING THE AFTERNOON. A FEW MORE BREAKS IN THE CLOUD COVER SHOULD HELP TEMPS GET INTO THE MID 80S. THIS MAY YIELD A BIT MORE INSTABILITY AS WELL...AND COULD NOT RULE OUT ISOLATED STRONG STORMS CAPABLE OF PRODUCING STRONG WINDS AND FREQUENT LIGHTNING. THE SEVERE POTENTIAL APPEARS LIMITED ENOUGH AT THIS TIME TO NOT MENTION IN THE HAZARDOUS WEATHER OUTLOOK. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... MODELS CONTINUE TO AGREE ON A SURFACE AND UPPER LEVEL TROUGH STALLING OVER OUR AREA THROUGH THIS WEEKEND. MAINTAINED CHANCE POPS OVER LAND WITH SLIGHT CHANCE ALONG THE BEACHES AND COASTAL WATERS THROUGH THE WEEKEND. AS FOR EARLY NEXT WEEK...HIGH PRESSURE WILL BEGIN BUILDING BACK IN AND MOST OF THE ACTIVITY WILL BE DIURNALLY DRIVEN WITH THE HIGHEST AMOUNTS BEING IN THE AFTERNOON DUE TO THE PRESENCE OF A SEA BREEZE AND DEEP MOISTURE IN PLACE. THEREFORE...A CHANCE OF POPS CONTINUES THROUGH THE DAY WHILE TAPERING OFF DURING THE NIGHTTIME. TEMPERATURES WILL REMAIN IN THE UPPER 80S TO LOWER 90S AWAY FROM THE BEACHES WITH LOWS IN THE UPPER 60S TO LOWER 70S THROUGH THE FORECAST PERIOD. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... ONE OR TWO AREAS OF LOW PRES WILL MOVE NE ACROSS GA AND THE CAROLINAS THROUGH THE PERIOD BRINGING PERIODS OF PRECIP TO THE AREA. THROUGH THIS EVE...TOUGH CALL ON THE AMOUNT OF SHOWER/TSTM ACTIVITY AT THE TERMS AS MUCH OF THE ACTIVITY MAY REMAIN JUST INLAND FROM KCHS AND KSAV. THE BATCH OF SHOWERS/TSTMS THAT PUSHED THROUGH KCHS EARLIER THIS AFTN SHOULD REMAIN E OF THE TERM WHILE ADDITIONAL ACTIVITY IS FIRING UP S OF KSAV. FOR NOW HAVE A TEMPO GROUP FOR SHOWERS AND MVFR CIGS THROUGH 22Z. DO NOT ANTICIPATE MUCH PRECIP OVERNIGHT BUT MVFR CIGS ARE POSSIBLE. STRONG WINDS OFF THE SURFACE LOOK TO PRECLUDE SIGNIFICANT REDUCTIONS IN VSBY. EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS POSSIBLE THROUGH FRIDAY NIGHT DUE TO LOW CIGS AND REDUCED VSBYS IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. EXPECT PRIMARILY VFR CONDITIONS OUTSIDE OF ISOLATED AFTERNOON THUNDERSTORMS AND EARLY MORNING FOG SATURDAY THROUGH MONDAY. && .MARINE... TONIGHT...EXPECT AN INCREASE IN WINDS/SEAS TONIGHT AS AN AREA OF LOW PRES MOVES NE THROUGH THE CAROLINAS. CONDS SHOULD REMAIN BELOW ADVISORY LEVEL THOUGH. FRIDAY...CONDS SHOULD IMPROVE A BIT FRI AS THE PRES GRADIENT WEAKENS WITH NO HEADLINES ANTICIPATED. FRIDAY NIGHT THROUGH TUESDAY...SOUTHERLY WINDS WILL CONTINUE AHEAD OF A COLD FRONT THIS WEEKEND. AT THIS POINT...WINDS AND SEAS WILL REMAIN BELOW UNDER SMALL CRAFT ADVISORY CRITERIA. A SURFACE AND UPPER LEVEL TROUGH WILL PUSH OVER THE COASTAL WATERS EARLY NEXT WEEK AND SOUTHERLY WINDS WILL INCREASE 15 TO 20 KNOTS WITH SEAS BUILDING TO 3 TO 5 FEET. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && RJB/REB
Hazardous weather outlook, Jun 4, 3:57 AM EDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 357 AM EDT THU JUN 4 2009 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-051000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 357 AM EDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL...THE COMBINATION OF A DEEP TROPICAL AIRMASS...THE APPROACH OF A COLD FRONT AND THE AFTERNOON SEA BREEZE...MAY RESULT IN HEAVY RAINFALL ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE IN THE MOST PERSISTENT SHOWERS AND THUNDERSTORMS...AND FLOOD ADVISORIES AND OR FLASH FLOOD WARNINGS MAY EVENTUALLY BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 4, 11:45 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1145 AM EDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM WATER SPOUT 1 E EDISTO BEACH 32.49N 80.30W
06/04/2009 AMZ350 SC COAST GUARD
REPORT OF A WATERSPOUT 1/4 TO 1/2 MILE OFF OF EDISTO
BEACH. REPORTED BY A MARINER RELAYED THROUGH THE COAST
GUARD.
&&
VBSpecial weather statement, Jun 4, 12:14 PM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1214 PM EDT THU JUN 4 2009 SCZ050-041715- CHARLESTON- 1214 PM EDT THU JUN 4 2009 ...STRONG THUNDERSTORMS WILL IMPACT COASTAL CHARLESTON COUNTY THROUGH 115 PM EDT... AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 30 TO 40 MPH...ALONG WITH POSSIBLE FUNNEL CLOUDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM LEGAREVILLE TO 25 MILES SOUTH OF SEABROOK ISLAND...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF CHARLESTON TO 23 MILES SOUTHEAST OF EDISTO BEACH...MOVING NORTHEAST AT 10 MPH. AREAS IN AND AROUND ISLE OF PALMS...JAMES ISLAND...KIAWAH ISLAND... SEABROOK ISLAND AND SULLIVANS ISLAND WILL BE IMPACTED THROUGH 115 PM EDT. A FEW REPORTS OF WATERSPOUTS AND FUNNEL CLOUDS WITHIN A FEW MILES OF SHORE HAVE BEEN RELAYED TO THE NATIONAL WEATHER SERVICE IN CHARLESTON. ANY OF THESE FUNNELS CAN COME ON SHORE AT ANY TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH LITTLE OR NO LIGHTNING IS OCCURRING...THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS WHICH MAY BLOW OVER TENTS...OUTDOOR FURNITURE...AND HANGING OBJECTS. IF TIME PERMITS SECURE VULNERABLE OBJECTS AND GO INSIDE A STURDY SHELTER. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
Local storm report, Jun 4, 12:17 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1217 PM EDT THU JUN 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM WATER SPOUT 1 SE KIAWAH ISLAND 32.60N 80.07W
06/04/2009 AMZ350 SC LAW ENFORCEMENT
&&
VBSpecial weather statement, Jun 4, 12:18 PM EDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1218 PM EDT THU JUN 4 2009 SCZ044-045-050-041715- BERKELEY-CHARLESTON-DORCHESTER- 1218 PM EDT THU JUN 4 2009 ...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHARLESTON...SOUTHEASTERN DORCHESTER AND SOUTH CENTRAL BERKELEY COUNTIES THROUGH 115 PM EDT... AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS OF 30 TO 40 MPH. THIS STORM WAS LOCATED NEAR RANTOWLES...OR ABOUT 8 MILES SOUTHWEST OF ARCHDALE...MOVING NORTH AT 15 MPH. AREAS IN AND AROUND ARCHDALE...CHARLESTON AIRPORT...COLLEGE PARK... GOOSE CREEK...HANAHAN...JEDBURG...KNIGHTSVILLE...LADSON...PINEWOOD PREPARATORY...SANGAREE...SHADOWMOSS...SLANDS BRIDGE AND SUMMERVILLE WILL BE IMPACTED THROUGH 115 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. SEEK AN ALTERNATE ROUTE. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
Special weather statement, Jun 4, 1:18 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 118 PM EDT THU JUN 4 2009 SCZ045-050-041815- BERKELEY-CHARLESTON- 118 PM EDT THU JUN 4 2009 ...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHARLESTON AND SOUTHEASTERN BERKELEY COUNTIES THROUGH 215 PM EDT... AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 30 TO 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CAINHOY TO 6 MILES SOUTH OF AWENDAW...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF CHARLESTON TO 14 MILES SOUTHWEST OF MCCLELLANVILLE...MOVING NORTHEAST AT 25 MPH. AREAS IN AND AROUND AWENDAW...CAINHOY...MCCLELLANVILLE AND WANDO WILL BE IMPACTED THROUGH 215 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. SEEK AN ALTERNATE ROUTE. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
Special weather statement, Jun 4, 3:54 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 354 PM EDT THU JUN 4 2009 GAZ114-115-137-138-140-042030- EVANS-INLAND LIBERTY-INLAND MCINTOSH-LONG-TATTNALL- 354 PM EDT THU JUN 4 2009 ...STRONG THUNDERSTORMS WILL IMPACT LIBERTY...NORTHWESTERN MCINTOSH...SOUTHEASTERN TATTNALL...EASTERN EVANS AND LONG COUNTIES THROUGH 430 PM EDT... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 30 TO 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BEARDS CREEK TO TIBET...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF LUDOWICI TO TIBET...MOVING NORTHEAST AT 30 MPH. AREAS IN AND AROUND ALLENHURST...DAISY...DONALD...FLEMINGTON...FORT STEWART...GLENNVILLE...GUM BRANCH...HINESVILLE...JONES...LUDOWICI... MCINTOSH...MIDWAY...RETREAT...RICEBORO...SUNBURY...TIBET... WALTHOURVILLE AND CROSSROADS WILL BE IMPACTED THROUGH 430 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS LINE OF THUNDERSTORMS IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. SEEK AN ALTERNATE ROUTE. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS AND POWER LINES. &&
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:09 PM EDT | Special Marine Warning | CHS | 96 min | |
| Jun 4, 4:21 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Chatham, Effingham, Liberty | 39 min |
| Jun 4, 4:26 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jun 4, 4:28 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, McIntosh | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.